Osteoporosis after combined use of a neuroleptic and antidepressants
- 182 Downloads
Bone mineral density may be negatively influenced by hyperprolactinemia, which can be caused by atypic neuroleptics and antidepressants. Case description The present paper reports about a spontaneous rib fracture in a female patient (age 52) taking neuroleptics (mainly risperidone), antidepressants (mainly sertraline), and anxiolytics (mainly lorazepam). At the time of the fracture a severe osteoporosis and a strongly enhanced plasma prolactin level (117 ng/ml; normal values: 3–24 ng/ml) were detected. The latter one normalized 2 months after abandoning sertraline and risperidone. After this normalization, the patient did not report further accidents up to now. Discussion Enhancement of plasma prolactin levels is linked to the mechanism of action of risperidone. Mammoplasia and increased plasma prolactin can occur during SSRI (Selective Serotonin Reuptake Inhibitors) or trazodone administration. The role of anxiolytics is less clear. The causal relationship between osteoporosis and long-term use of neuroleptics and antidepressants was assessed using probability scores, more particularly the Naranjo probability scale and the Bradford-Hill criteria of causality. A score of 6/13 (probable) was obtained with the Naranjo scale, whereas all 9 Bradford-Hill criteria were fulfilled. Conclusion Although this case could not be fully explored, attention should be paid to bone mineral density loss in depressed patients taking a combined therapy of atypic antipsychotics and antidepressants.
KeywordsAntipsychotics Antidepressants Osteoporosis BMD Prolactin Rib fracture
No special funding was obtained for this contribution.
Conflict of interest
None to declare.
- 2.Halbreich U, Rojansky N, Palter S, Hreshchyshyn M, Kreeger J, Bakhai Y, et al. Decrease bone mineral density in medicated psychiatric patients. Psychosomatic Med. 1995;57:485–91.Google Scholar
- 3.Fric M, Laux G. Plasma prolactin level and incidence of adverse endocrinologic effects during therapy with atypical neuroleptics. Psychiatr Praxis. 2003;30(Suppl. 2):S97–101.Google Scholar
- 5.Baxter K. Stockley’s drug interactions. Pharmaceutical Press: London; 2008. p. 766–767.Google Scholar
- 10.Kopecek M, Bares M, Horacek J, Mohr P. Low-dose risperidone augmentation of antidepressants or anxiolytics is associated with hyperprolactinemia. Neuro Endocrinol. Lett. 2006;27(6):803–6.Google Scholar
- 16.Shakir SAW, Layton D. Causal application in pharmacovigilance and pharmacoepidemiology. Drug Saf. 2002;25 467–471.Google Scholar